Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 54, NWS Aberdeen, SD

June 18, 2011Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2011, 6:59 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 6:59 PM MDT (00:59 UTC)
Expired
Jun 18, 2011, 8:00 PM MDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 156 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:42 PM MDTHAIL 113 Ne Thunder Butte, SDPEA TO MARBLE SIZE HAIL FOR THE LAST HALF HOUR. LARGER HAIL BEGAN AT THE EVENT TIME.
Jun 18, 7:55 PM MDTHAIL 14 S Isabel, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS53 KABR 190059
SVRABR
SDC031-041-190200-
/O.NEW.KABR.SV.W.0054.110619T0059Z-110619T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM MDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM MDT

* AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF ISABEL...OR 21 MILES NORTH OF LANTRY...MOVING NORTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ISABEL AND LITTLE MOREAU REC AREA AROUND 705 PM MDT...
  FIRESTEEL AROUND 715 PM MDT...
  TIMBER LAKE AROUND 720 PM MDT...
  KLEIN RANCH AROUND 745 PM MDT...
  BLACK HORSE AROUND 755 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4523 10115 4524 10149 4538 10150 4539 10148
      4546 10148 4547 10152 4571 10152 4573 10095
TIME...MOT...LOC 0059Z 191DEG 24KT 4534 10134
WIND...HAIL 60MPH 1.00IN

$$
MOHR
2 follow-up statements
268 
WWUS53 KABR 190131
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SAT JUN 18 2011

SDC031-041-190200-
/O.CON.KABR.SV.W.0054.000000T0000Z-110619T0200Z/
DEWEY SD-CORSON SD-
731 PM MDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON AND NORTHWESTERN DEWEY COUNTIES UNTIL 800 PM MDT...

AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FIRESTEEL...OR 31 MILES NORTH OF LANTRY...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KLEIN RANCH AROUND 800 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4567 10097 4525 10114 4525 10149 4538 10150
      4539 10148 4546 10148 4547 10152 4568 10152
TIME...MOT...LOC 0130Z 191DEG 24KT 4547 10129
WIND...HAIL 60MPH 1.00IN

$$
MOHR
129 
WWUS53 KABR 190202
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT SAT JUN 18 2011

SDC031-041-190212-
/O.EXP.KABR.SV.W.0054.000000T0000Z-110619T0200Z/
DEWEY SD-CORSON SD-
802 PM MDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON AND
NORTHWESTERN DEWEY COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4567 10097 4525 10114 4525 10149 4538 10150
      4539 10148 4546 10148 4547 10152 4568 10152
TIME...MOT...LOC 0131Z 191DEG 24KT 4548 10129

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:23 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 2:23 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT SAT JUN 18 2011

.SHORT TERM...THROUGH TUESDAY MORNING

SURFACE HIGH SITTING ACROSS THE EASTERN CWA WILL CONTINUE TO SHIFT
EAST OVERNIGHT...AS WILL SOUTHERLY WINDS. SEEING INCREASED
DEWPOINTS IN UPSLOPE AREAS WEST RIVER...WITH GUIDANCE SUGGESTING
ENOUGH CAPE THIS EVENING FOR THE SHORTWAVE ASSOCIATED WITH
NEBRASKA PANHANDLE CONVECTION FAR ENOUGH EAST TO ALLOW SOME
CONVECTION TO DEVELOP ACROSS WESTERN COUNTIES. WEAK LOW LEVEL JET
FORMS WEST RIVER TONIGHT...ALLOWING CONVECTION POTENTIAL TO
PERSIST ACROSS THE MISSOURI VALLEY AND POINTS WEST. AS LOW
PRESSURE DEVELOPS TO THE SOUTH IN ASSOCIATION WITH A CUT OFF UPPER
LOW TREKKING ACROSS THE CENTRAL PLAINS...REMINISCENT OF A LATE
WINTER STORM SYSTEM...THE COMBINATION OF ISENTROPIC FORCING AND
DIABATIC INSTABILITY WILL RESULT IN A PROLONGED PERIOD OF
RAIN/THUNDERSTORM ACTIVITY. OUTSIDE OF SHORT PERIOD SUNDAY
AFTERNOON WEST RIVER...THE MAJORITY OF THE CWA SEVERE WEATHER
PARAMETERS ARE TOO LOW TO SUGGEST ANYTHING OTHER THAN GENERIC
WEAK STORMS...AND THE MAIN THREAT TO THE FORECAST AREA IS THE
PROLONGED PERIOD OF RAINFALL. PINPOINTING SPECIFIC TIMING AND
INTENSITY WILL NEED TO BE ADDRESSED ON A FORECAST BY FORECAST
BASIS...HOWEVER PWATS RANGE AT THE LOW END OF A STANDARD DEVIATION
ABOVE CLIMO...AN INCH TO 1.5 MAXING OUT MONDAY AM.

.LONG TERM...TUESDAY THROUGH FRIDAY

WRAP AROUND PRECIPITATION ASSOCIATED UNSEASONABLY DEEP CLOSED
UPPER LEVEL LOW CONTINUES TO SLOWLY TRANSLATE EWD INTO SOUTHERN MN
ON TUESDAY. NUMERICAL MODEL GUIDANCE IS IN REMARKABLE AGREEMENT
WITH THE TIMING AND PLACEMENT OF SAID UPPER LOW. CONTINUED IDEA OF
LIKELY SHOWERS/T-STORMS IN THE FORECAST FOR ALL AREAS THROUGH
TUESDAY...WITH HIGH CHANCES OVER THE EAST THROUGH TUESDAY NIGHT.
H5 HEIGHTS RISE AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION
WEDNESDAY NIGHT AND THURSDAY. SFC HIGH SHIFTS EAST AND RETURN FLOW
SETS UP THURSDAY NIGHT. MODELS IN GOOD AGREEMENT BRINGING WEAK
SHORT-WAVE TROUGHS IN THE SOUTHWESTERLY FLOW ALOFT THROUGH THE
NORTHERN PLAINS ON FRIDAY AND FRIDAY NIGHT. THE SHORT-WAVES WILL COMBINE
WITH INCREASING GULF MOISTURE AND SFC CONVERGENCE NEAR THE MO RIVER TO
PRODUCE AT LEAST ISOLATED THUNDERSTORMS THAT ARE PROGGED TO PROPAGATE
EWD LATE-DAY FRIDAY INTO FRIDAY NIGHT.

BELOW AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE LONG TERM PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGH SUNDAY
MORNING. ISOLATED MVFR CIGS IN -TSRAS ARE POSSIBLE FOR KMBG AND
KPIR LATE THIS AFTERNOON THROUGH APPROXIMATELY SUNSET.

&&

.HYDROLOGY...
A SLOW MOVING STORM SYSTEM TREKKING ACROSS THE CENTRAL PLAINS WILL
PROVIDE FAVORABLE CONDITIONS FOR A PROLONGED PERIOD OF RAIN AND
THUNDERSTORM ACTIVITY...FROM SUNDAY NIGHT THROUGH WEDNESDAY. THEIR
IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF RAINFALL ACROSS A
MAJORITY OF SOUTH DAKOTA...ON THE ORDER TO AN INCH TO 3
INCHES...WITH THE POSSIBILITY OF LOCALLY HIGHER AMOUNTS. FLOOD
GUIDANCE REMAINS LOW BETWEEN THE MISSOURI AND JAMES VALLEYS...AND
THEIR REMAINS AN INABILITY FOR MUNICIPALITIES ALONG THE MISSOURI
RIVER TO HANDLE WIDESPREAD/PROLONGED PERIOD OF PRECIPITATION.
THANKFULLY...THIS SYSTEM IS MUCH MORE LATE WINTER LIKE...AND THUS
PRECIPITABLE WATER VALUES ARE NOT EXCEPTIONALLY HIGH...WITH THE
MAIN ISSUE BEING THE RISK FOR A PROLONGED/PERSISTENT PERIOD OF
LIGHT TO MODERATE PRECIPITATION AFFECTING A FEW LOCALITIES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 3:11 AM MDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT SAT JUN 18 2011

SDZ003>006-009-010-015>018-033>037-045-048-051-191000-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
411 AM CDT SAT JUN 18 2011 /311 AM MDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THROUGH THE OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LATE SUNDAY AFTERNOON A SLOW MOVING STORM SYSTEM WILL BE
APPROACHING THE REGION WITH THE POTENTIAL TO PRODUCE SIGNIFICANT
AMOUNTS OF RAINFALL ACROSS PORTIONS OF THE MISSOURI RIVER VALLEY
FROM LATE SUNDAY NIGHT THROUGH THE DAY ON TUESDAY. WITH FLOODING
ONGOING ON THE MISSOURI RIVER AND FLASH FLOOD GUIDANCE ALREADY
PRECARIOUSLY LOW...THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED
ON FUTURE MODEL FORECASTS TO DETERMINE IF AND WHAT FLOODING
POTENTIAL PRODUCT OR PRODUCTS WILL BE NEEDED OVER THE NEXT COUPLE
OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-191000-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
411 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST SUNDAY
NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Jun 18, 5:16 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             8 S WATAUGA             45.81N 101.54W
06/18/2011  E1.00 INCH       CORSON             SD   PUBLIC

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:15 PM MDTSevere Thunderstorm WarningABRCorson, Dewey45 min
Jun 18, 8:19 PM MDTFlash Flood WarningABRDewey6 hr
Jun 19, 2:38 AM MDTFlash Flood WatchABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more57 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.